Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 18, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2012, 8:09 PM CDT for LaMoure County, Logan County, Stutsman County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2012, 8:09 PM CDT (01:09 UTC)
- Expired
- May 22, 2012, 8:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties LaMoure County, ND, Logan County, ND, Stutsman County, ND
The radar
The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:03 PM CDT | Tornado Watch | SPC | 7 hr |
| May 22, 5:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1878 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
642
WUUS53 KBIS 230109
SVRBIS
NDC045-047-093-230200-
/O.NEW.KBIS.SV.W.0018.120523T0109Z-120523T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
SOUTHEASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA
SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 900 PM CDT
* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES NORTHEAST OF FREDONIA...OR 39 MILES
SOUTHWEST OF JAMESTOWN...AND MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
JUD...NORTONVILLE...MILLARTON...DICKEY...SYDNEY...ADRIAN...
MONTPELIER...MARION...YPSILANTI AND SPIRITWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR EASTERN NORTH DAKOTA.
LAT...LON 4628 9897 4628 9908 4641 9926 4699 9845
4698 9843 4685 9842 4664 9843 4663 9813
TIME...MOT...LOC 0109Z 222DEG 46KT 4640 9903
WIND...HAIL <50MPH 1.50IN
$$
SCHECK1 follow-up statement
237
WWUS53 KBIS 230145
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT TUE MAY 22 2012
NDC045-047-093-230154-
/O.CAN.KBIS.SV.W.0018.000000T0000Z-120523T0200Z/
LAMOURE ND-LOGAN ND-STUTSMAN ND-
845 PM CDT TUE MAY 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN
STUTSMAN...SOUTHEASTERN LOGAN AND WESTERN LAMOURE COUNTIES HAS BEEN
REISSUED...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
PORTIONS OF LAMOURE...STUTSMAN...LAMOURE AND DICKEY COUNTIES.
LAT...LON 4628 9897 4628 9908 4641 9926 4699 9845
4698 9843 4685 9842 4664 9843 4663 9813
TIME...MOT...LOC 0144Z 222DEG 46KT 4673 9859
$$
SCHECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:03 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 22, 7:03 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 703 PM CDT TUE MAY 22 2012 .DISCUSSION...JUST REMOVED WILLIAMS/DIVIDE COUNTIES FROM TORNADO WATCH. BRIEF CLEARING BEHIND FRONT IN NORTHWEST ND...HOWEVER ANOTHER AREA OF CLOUDS AND SHRA/TSRA APPROACHING SOUTHWEST ND FROM MONTANA SUPPORTED BY LEFT EXIT REGION OF H25 90KT JET STREAK. THIS AREA OF ACTIVITY IS EXPECTED TO BE NON-SEVERE OVER SW ND...SEE SPC MESOSCALE DISCUSSION FOR ADDITIONAL DETAILS. OTHERWISE TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN AND CENTRAL ND THROUGH 11 PM CDT AND SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM CDT FOR SOUTHEASTERN CWA. MAIN ACTIVITY THUS FAR HAS BEEN IN NORTHWEST AREAS...INCLUDING A TORNADO WARNING EARLIER ON CELL IN MOUNTRAIL COUNTY. BEST INSTABILITY AND SHEAR REMAIN ALONG AND AHEAD OF LOW PRESSURE SYSTEM/FRONTAL BOUNDARY SO RISK OF SEVERE/TORNADIC STORMS CONTINUES ACROSS THE WATCH AREAS. WILL UPDATE GRIDS SHORTLY TO ACCOUNT FOR LATEST TRENDS WITH SOME MINOR TWEAKS TO POPS. && .AVIATION...MAINLY VFR CONDITIONS EXPECTED BUT CONVECTION NEAR TAF LOCATIONS COULD LEAD TO BRIEF MVFR CONDITIONS THIS EVENING. HAVE CONTINUED TEMPO GROUPS FOR THUNDERSTORMS NEAR MINOT AND NEAR JAMESTOWN LATER THIS EVENING. WINDS HAVE SHIFTED FROM THE WEST AT WILLISTON. AS THE LOW PRESSURE SYSTEM CONTINUES EASTWARD...THE REMAINING LOCATIONS WILL ALSO SEE WINDS SHIFT TO THE WEST THROUGH WEDNESDAY AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JNS
Hazardous weather outlook, May 22, 4:50 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 450 PM CDT TUE MAY 22 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN PORTIONS OF THE STATE. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN NORTH DAKOTA. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. JNS
In the hours before
Local storm report, May 22, 6:24 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM FUNNEL CLOUD 2 E BLAISDELL 48.34N 102.03W
05/22/2012 MOUNTRAIL ND STORM CHASER
FUNNEL HALFWAY TO THE GROUND
&&
CORRECTED REMARKS
KSIMOSKOLocal storm report, May 22, 6:39 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 7 N TAGUS 48.44N 101.93W
05/22/2012 E1.00 INCH WARD ND TRAINED SPOTTER
&&
KSIMOSKOLocal storm report, May 22, 6:42 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 7 N TAGUS 48.44N 101.93W
05/22/2012 E1.00 INCH WARD ND TRAINED SPOTTER
&&
CORRECTED EVENT TIME
KSIMOSKOSpecial weather statement, May 22, 7:06 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 706 PM CDT TUE MAY 22 2012 NDZ003-004-230045- BOTTINEAU-RENVILLE- 706 PM CDT TUE MAY 22 2012 ...SPECIAL WEATHER STATEMENT... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL RENVILLE COUNTY...MOVING NORTHEAST AT 30 MPH. FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TARDIF-HUBER/KS
Special weather statement, May 22, 7:41 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 741 PM CDT TUE MAY 22 2012 NDZ003-004-230145- BOTTINEAU-RENVILLE- 741 PM CDT TUE MAY 22 2012 ...SPECIAL WEATHER STATEMENT... AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL BOTTINEAU COUNTY... MOVING NORTHEAST AT 25 MPH. FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TARDIF-HUBER/KS
Local storm report, May 22, 8:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
805 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 SSE LEHR 46.25N 99.34W
05/22/2012 E1.75 INCH MCINTOSH ND LAW ENFORCEMENT
HAIL DAMAGED VEHICLES AND ONGOING AT TIME OF CALL
&&
MMATHEWSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:19 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 56 min |
| May 22, 8:03 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 42 min |
| May 22, 8:12 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, McIntosh | 33 min |
| May 22, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 41 min |
| May 22, 8:41 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 49 min |
| May 22, 8:42 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 33 min |
| May 22, 9:02 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 28 min |
| May 22, 9:19 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 56 min |
| May 22, 9:26 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 13 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.